Illinois, 2022

Hail and Damaging Winds in Illinois, May 26, 2022

May 26, 2022 · NWS ILX · 3 events in 2 counties and zones

Low pressure and its associated occluded frontal boundary pushing northeastward out of Missouri triggered a broken line of strong to severe thunderstorms during the afternoon of May 26th. One cell dropped hail as large as quarters near Marshall in Clark County, while other storms produced winds of 50-60mph and minor wind damage across parts of Clark and Christian Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure and its associated occluded frontal boundary pushing northeastward out of Missouri triggered a broken line of strong to severe thunderstorms during the afternoon of May 26th. One cell dropped hail as large as quarters near Marshall in Clark County, while other storms produced winds of 50-60mph and minor wind damage across parts of Clark and Christian Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 11:25 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 26, 11:25 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1225 PM CDT Thu May 26 2022

.SYNOPSIS...
Issued at 254 AM CDT Thu May 26 2022

Scattered showers and storms are expected again today, a few of
which could be strong. Highs today will be in the lower to mid
70s. Patchy fog is possible overnight, mainly near and northwest
of the Illinois River. Friday will be cooler, with mostly cloudy
skies, scattered showers, and highs in the mid 60s. The holiday
weekend should be dry with warming temperatures. Highs reach the
mid 80s by Sunday, and near 90 on Monday.

&&

.UPDATE...
Issued at 942 AM CDT Thu May 26 2022

Plenty of cloud breaks across the west half of the CWA have
resulted in MLCAPE's in that area approaching 1000 J/kg already,
with mainly around 500 J/kg elsewhere. Have seen a recent uptick
in convection along the Mississippi River, with a few other
showers/storms south of Springfield. As the upper low over
southwest Missouri edges east across that state during the day,
bands of showers/storms will lift northeast across our forecast
areas, with breaks of a couple hours at times. More of a general
decrease is expected after sunset, though with the surface low
over central Illinois at that point, steadier periods of rain west
of the Illinois River will linger much of the evening.

Latest SPC Day1 outlook introduced a 2% tornado risk to our
existing level 1 severe risk. A few funnels or brief touchdowns
would not be surprising in this particular setup.

Recent updates were mainly for the rain trends through this
evening. Temperatures appear to be on track at this time.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 254 AM CDT Thu May 26 2022

Upper level low is evident in water vapor imagery, centered over
far southwest KS early Thurs morning. This upper low will track
across southern MO today, remaining south of I-70. A rather
complicated sfc pattern evolution today, with a double barrel low
pressure manifesting as sfc convergence over both SW KS and near
the IL/MO/IA border. An occluded front extends southward from the
northern area of sfc convergence, separating an airmass with
dewpoints in the 50s across MO from one with dewpoints in the mid
60s across central IL.

This frontal zone is expected to pivot counter-clockwise today,
leading to additional shower/storm development. Similar to
yesterday, precip will be scattered in nature, and there should be
plenty of dry periods. While mostly cloudy skies are expected for
much of the day, guidance shows a reduction in cloud cover near
the frontal boundary. Diurnal heating should lead to a modestly
unstable airmass developing ahead of the front, with 1000-2000
J/kg of MUCAPE. Deep layer shear of around 40 knots is sufficient
for a few strong storms, capable of isolated large hail and
damaging winds. Additionally, given sfc vorticity near the front,
0-3km CAPE values in excess of 100 J/kg, and the presence of the
upper level low, it would not be surprising to see cold air
funnels with any showers/storms near the front this afternoon
during peak heating. While scattered precip will remain possible
overnight, the threat of severe weather should wane this evening
as diurnal heating is lost.

Tonight, as the sfc low shifts over the area, light winds and low
dewpoint depressions will set the stage for some fog development,
although this will likely be contingent upon pockets of clearing
in the cloud cover. High-res guidance shows an axis of higher
dewpoints near/northwest of the IL River Valley, making that the
most likely area for fog development. Fog chances will also be
enhanced in any areas where rain occurs during the day on
Thursday. Glancing upstream right now, cloud-free areas across
south central IA that are in a similar environment to what is
expected across our area tonight have indeed developed fog as of
early Thursday morning.

&&

.LONG TERM...(Friday through Wednesday)
ISSUED AT 254 AM CDT Thu May 26 2022

By Fri AM, the upper level low is expected to be near the SE
corner of the CWA. It will be a cool and cloudy day, and a cold
front shifting through the area will provide one last chance for
showers and isolated storms from this system. With minimal
instability (only a few hundred J/kg of CAPE), no severe weather
is expected Friday. High temps will struggle to reach the upper
60s across most of the CWA. By Fri night, any remaining precip
should shift off to the east of the CWA, marking the start of a
stretch of dry weather for the holiday weekend.

Over the course of the weekend, the upper level pattern is
expected to amplify as an upper low digs into the western US,
leading to a deep trough over the Intermountain West. In response,
ridging builds over the eastern half of the CONUS, with 500-mb
heights approaching 5880-5900m over central IL by Monday. A
pronounced warming trend will occur, with highs in the 70s on
Saturday, 80s on Sunday, then near 90 by Monday. This amplified
pattern shows little signs of breaking down through the first half
of next week, and temps are expected to remain above average with
highs in the upper 80s or low 90s through Wed. Dewpoint values
aren't expected to be overly oppressive, in the upper 60s, which
will result in peak heat indices in the mid 90s early next week.

Precip is unlikely through early next week as the storm track
remains well northwest of the local area, and height rises
combined with strong capping will prohibit shower/storm
development. Sunday will likely be the windiest day through the
extended period, as strong southerly flow develops in response to
pressure falls over the western Plains and high pressure over the
mid-Atlantic. Forecast soundings and ensemble members suggest wind
gusts of 35-40 mph during the day. Towards the end of the period,
a pattern shift finally occurs, with a cold front sweeping
through sometime in the latter half of the work week, providing
precip chances and ushering in some relief from the above normal
temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu May 26 2022

Short term concerns are with timing of convection through 00Z,
then later will shift toward MVFR/IFR conditions in lowering
ceilings.

Showers/storms thus far have been most numerous near and west of
KSPI/KPIA where there have been breaks in the clouds, but are
beginning to increase in southeast Illinois with cloud breaks
starting up there. These will be more of an impact for KBMI/KDEC
east through late afternoon, while the threat diminishes late
afternoon west as low pressure moves into central Illinois. With
the low slow moving, the winds will drop off and ceilings steadily
lower this evening. By 06Z, MVFR conditions should be edging
toward KPIA/KSPI, then spreading east over the following few
hours. Ceilings likely to fall below 1,000 feet at most sites by
12Z, and only gradually increase late in the forecast period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Geelhart
Hazardous weather outlook, May 26, 10:23 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1123 AM CDT Thu May 26 2022

ILZ027>031-036-037-040>042-047>052-271100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
1123 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected into this evening. A few of the
storms may be strong or severe, with wind gusts to around 60 mph and
isolated hail up to 1 inch. A few funnel clouds or weak tornadoes
cannot be ruled out. Locally heavy rainfall is also a threat and
could cause ponding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 5 pm.

ILZ038-043>046-053>057-061>063-066>068-071>073-271100-
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
1123 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon through this
evening. A few of the storms may be strong or severe, with wind
gusts to around 60 mph and isolated hail up to 1 inch. A few funnel
clouds or weak tornadoes cannot be ruled out. Locally heavy rainfall
is also a threat and could cause ponding of low lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 8 pm.

Geelhart

In the hours before

Special weather statement, May 26, 1:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
213 PM CDT Thu May 26 2022

ILZ063-068-261945-
Clark-Crawford-
213 PM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of northwestern
Crawford and Clark Counties through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Annapolis, or 10 miles northwest of Robinson, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Marshall, Martinsville and Clarksville.

This includes Interstate 70 between mile markers 131 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3903 8779 3903 8794 3947 8796 3947 8759
TIME...MOT...LOC 1912Z 191DEG 28KT 3912 8786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

25

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Christian

When
May 26, 1:15 PM CST to 1:20 PM CST
Where
Christian County, Roby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.730, -89.400

A large tree limb was snapped.

Hail, Clark

When
May 26, 1:47 PM CST to 1:52 PM CST
Where
Clark County, 2 mi NNE of Marshall
Measured
1 in hail
Reported by
Public
Coordinates
39.407, -87.686

Thunderstorm Wind, Clark

When
May 26, 1:47 PM CST to 1:52 PM CST
Where
Clark County, 2 mi N of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.409, -87.700

Several 3-inch diameter tree branches were snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030489, 1030488, 1030490.